Jump to content
survivingwellbutrin

survivingwellbutrin: Wellbutrin withdrawal weight gain?

Recommended Posts

survivingwellbutrin

Hello all, new to this site. I am completely off of Wellbutrin as of August 11, 2017. My brief history: I was on 300 mg WB from 2005-summer 2014, when my dosage was upped to 450 mg. I was on 450 mg from summer 2014 through May 2017 when I began my taper. I've tried to get off WB twice before and went cold turkey both times. I gained weight and was so depressed I went back on WB within a month. This time, I tapered under my doctor's care. While I am thrilled to finally be off of WB, I am gaining weight like crazy. I eat healthfully and have been exercising like a fiend, but am still gaining weight (one day I did an hour and 20 mins of cardio and still gained a pound). And as a result, I'm starting to get very depressed again. I feel like I have absolutely no control over my body and what it is doing. I'm petrified as unfortunately, weight is a major issue for me psychologically.

 

My question to the group is: has anyone experienced the same issue? There is a ton of anecdotal evidence that going off Wellbutrin causes weight gain. If you have, can you give me an idea of how much you gained and how long before it finally stopped? And were you able to successfully lose it again? I feel like if I know to a certain extent what is ahead, I can better brace myself. My doctor ordered a bunch of blood work, which I think is just her way of trying to placate me. Many thanks in advance...

Share this post


Link to post
survivingwellbutrin

 

Moved from:  Tips for Tapering Wellbutrin

 

Hi everyone. Not sure if anyone is still responding to this thread since it is old, but figured it was worth a shot. Thanks for the great advice on bupropion tapering. After 2 unsuccessful tries in the past, I finally weaned myself off of Wellbutrin XL. Quick background: Wellbutrin XL 300 mg 2005-summer 2014. Boosted to 450 mg summer 2014-May 2017. May 2017 began taper. August 11, 2017 took last dose!

 

My question for the group is regarding withdrawal weight gain. I have always been very thin with no difficulty controlling my weight, a healthy diet and pretty aggressive workout routine. However, since I have started the taper, I have been gaining a lot of weight. In the last week alone, the weight gain has been crazy (e.g. one hour of hard cardio plus healthy eating and I gained a pound). Weight has unfortunately always been an issue psychologically for me so this has been petrifying. I feel like I have absolutely no control over my body. I was so thrilled and ecstatic to be off the WB but am now quickly sinking into depression over the fast and furious weight gain.

 

Has anyone else gotten off of bupropion/Wellbutrin and experienced inexplicable weight gain? If so, how much and how long it did take for the gain to stop? As terrifying as it will be for me to hear, at least maybe I can brace myself and be prepared...if I know what is ahead, it makes it easier for me to digest. My doctor ordered a bunch of blood work to placate me, but I know it is the WB. Thank you in advance!!

Edited by ChessieCat

Share this post


Link to post
mammaP

Hi surviving, welcome to SA.  We recommend very slow tapers that allow the brain and nervous system to adjust to lower doses in between drops. 

When a taper is too fast this doesn't happen and that causes all kinds of strange symptoms. The nervous system controls everything and when it is destabilised things are out of sync.  This reminded me of when I took an MAOI. I ganed a lot of weight very quickly. My doctor refused to accept it was the drug and kept telling me I had to watch my diet. After 3 months I had gained around 56lb. I was admitted to hospital because my kidneys weren't functioning properly and the weight was fluid not fat. I stopped the drug and the weight fell away. 

I am telling you this because withdrawal causes similar symptoms to side effects so maybe this is what is happening here? I am not a doctor just sharing what happened to me and wondering if it could be the same for you.  

Sadly doctors know little about withdrawal but although yours had you taper slower than most it was still much faster than we recommend. 

 

You could reinstate a small dose, maybe 150mg as you have only been off for 2 weeks and see if it helps. Often a very small dose is all that is needed to help withdrawal. When you are stable you can then taper off that small dose. 

 

About reinstating 

http://survivingantidepressants.org/index.php?/topic/7562-about-reinstating-and-stabilizing-to-reduce-withdrawal-symptoms/

Here is a topic  that will help you to understand wbout withdrawal, there are also many links to other topics that are interesting. 

http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/

 

http://survivingantidepressants.org/index.php?/topic/877-tips-for-tapering-off-wellbutrin-sr-xr-xl-buproprion/

 

It will help us if you can fill in your signature with drugs and tapering history, you can find instructions here...

 

http://survivingantidepressants.org/topic/12364-please-put-your-withdrawal-history-in-your-signature/

 


**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Share this post


Link to post
survivingwellbutrin

Hi mammaP. Can't thank you enough for this valuable information. I found the link to the discussion on withdrawal particularly helpful. I'm so sorry you had to go through the experience you did, but appreciate knowing I'm not alone in 1. having terrible withdrawal and 2. my doctor refusing to acknowledge withdrawal. I went back on a very small dose Saturday and can already tell a difference as far as the weight gain. I like your strategy of staying on a small dose until I stabilize and then tapering again very slowly. I guess a 50 mg per week taper can work for some people, maybe people who have been on antidepressants for a shorter period of time, but apparently not me! Thanks again, really appreciate your help.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy